Kansas, 2025

Damaging Winds in Kansas, August 4, 2025

August 4, 2025 · NWS GLD · 2 events in 2 counties and zones

A cluster of showers and storms moved out of eastern Colorado into northwest Kansas leading to wind gusts up to 70 mph and a plume of dust near Edson, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of showers and storms moved out of eastern Colorado into northwest Kansas leading to wind gusts up to 70 mph and a plume of dust near Edson, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 4:00 PM MST, 2 hours 45 minutes earlier. Its key messages:

  • Conditional threat for severe weather this afternoon, evening and possibly overnight. If storms do form they could produce significant hail, damaging winds and perhaps a tornado.
  • Warming trend continues through the week before peaking Thursday and Friday with heat indices of 100-105 degrees possible.
Area forecast discussion, Aug 4, 4:00 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Mon Aug 4 2025

.KEY MESSAGES...

- Conditional threat for severe weather this afternoon, evening
  and possibly overnight. If storms do form they could produce
  significant hail, damaging winds and perhaps a tornado.

- Warming trend continues through the week before peaking
  Thursday and Friday with heat indices of 100-105 degrees
  possible.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1230 PM MDT Mon Aug 4 2025

Today the area remains under northwest flow on the northern
periphery of a ridge over the Four Corners. A narrow axis of
instability is oriented north to south along the Kansas and
Colorado border area with deep layer shear of 35-40 kts. Forcing
is rather nebulous lending the most uncertainty to the forecast.
CAMs are all over the place, some showing nothing developing at
all and others scattered storms through the evening and
overnight. This uncertainty will keep POPs at 20 to 30 percent.
If storms do form the parameters are supporting of supercells
capable of producing large hail, damaging wind gusts and
tornadoes. Will have to watch for additional development moving
into the area from the Nebraska panhandle through the overnight
hours which would pose mainly a threat for gusty winds.

The ridge strengthens over the area on Tuesday with some subtle
height rises at 500 mb. It appears to be just enough however
to suppress thunderstorm development. The main storms track
should be in the Dakotas and then southeast into eastern
Nebraska and Kansas tomorrow night. Will add a few more degrees
to the highs with mid to upper 90s expected.

Fairly strong ridging remains over the area on Wednesday as
heights continue their slow rise. There is more of a zonal flow
aloft over the top of the ridge and even an embedded wave, but
does not appear that it will be enough to overcome the strong
cap under the ridge. Temperatures continue to inch upwards with
highs in the upper 90s to near 100.

Little change in the overall pattern on Thursday with upper
height changes neutral and the ridge holding firm. This should
lead to another dry and hot day with highs around 100 in the
entire area. Thursday appears that it will be the peak day for
heat concerns. Although heat indices are not that different
than the air temperatures, the heat risk guidance does show
level 3, or major heat-related impacts possible.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Issued at 1230 PM MDT Mon Aug 4 2025

A strong shortwave trough will move from the northern Rockies to
the northern plains on Friday, which will weaken the upper
ridge. The accompanying surface cold front will be moving
through Nebraska Friday afternoon, but models differ on how far
south it will make it. Given the strength of the ridge, will
probably end up with one more hot day ahead of the front with
highs around 100 once again. Any precipitation chances will
likely hold off until Friday night as the front pushes through.

The post frontal upslope regime commences on Saturday with
cooler temperatures and a chance for afternoon and evening
storms coming out of Colorado. Highs will be back to near normal
in the mid to upper 80s. Low level upslope continues on Sunday
but with the addition of a possible shortwave trough providing
additional synoptic scale lift for showers and thunderstorms.
Temperatures remain about the same with highs in the upper 80s.
The pattern continues into Monday although it currently looks
like upper forcing will be weaker leading to lower chances for
any storms that may come out of Colorado late.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 500 PM MDT Mon Aug 4 2025

VFR conditions and modest southeasterly flow will persist
through the period, with sustained winds of 10-15 kts and gusts
up to 25 kts. There is a low chance that isolated TSRA will
impact the terminals this evening, primarily between 03-07z,
but the chances were too low to include in the TAF. Only other
concern this period is a nocturnal LLJ that will result in up to
45 kts of flow at 2kft AGL over KGLD between roughly 06-12z.
Due to the minimal directional change with height and sfc winds
above 10 kts, did not introduce LLWS into the TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...Erwin
Hazardous weather outlook, Aug 4, 6:09 PM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
709 PM MDT Mon Aug 4 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
709 PM MDT Mon Aug 4 2025 /809 PM CDT Mon Aug 4 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch will continue until 10 PM MT tonight for
areas along and west of highway 27 and along and south of I-70. Hail
up to 2.5 inches, winds up to 75 MPH, and a brief tornado are all
possible with these storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Heat indices of 100-105 degrees are possible Thursday and Friday
mainly along and east of Trenton to Leoti line.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged.

In the hours before

Local storm report, Aug 4, 5:07 PM MST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
607 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Gst     Joes                    39.65N 102.68W
08/04/2025  M55 MPH          Yuma               CO   Mesonet

            Personal weather station KCOJOES1.

&&

Erwin
Special weather statement, Aug 4, 5:19 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Mon Aug 4 2025

COZ091-050115-
Kit Carson County CO-
619 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KIT CARSON COUNTY THROUGH
715 PM MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Burlington to 8 miles
northwest of Vona. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Burlington, Stratton, Bethune, and Vona around 635 PM MDT.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 408 and 450.
 Highway 385 between mile markers 180 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3920 10205 3918 10276 3948 10299 3951 10205
TIME...MOT...LOC 0018Z 313DEG 20KT 3945 10228 3942 10281

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Laws
Local storm report, Aug 4, 5:54 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
654 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Gst     13 NNW Ruleton          39.52N 101.93W
08/04/2025  M54 MPH          Sherman            KS   Mesonet

            Mesonet station FW1147 16 NW Goodland.

&&

ND
Local storm report, Aug 4, 5:59 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
659 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             Stratton                39.30N 102.60W
08/04/2025  E0.75 Inch       Kit Carson         CO   Trained Spotter

            Trained spotter reported dime to penny sized
            hail, 40 MPH winds, and heavy rain in
            Stratton. No flooding or damage reported.

&&

CA
Local storm report, Aug 4, 6:09 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
709 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Gst     5 S Burlington          39.23N 102.28W
08/04/2025  M60 MPH          Kit Carson         CO   ASOS

            ASOS station KITR Burlington Co Airport.

&&

Erwin
Local storm report, Aug 4, 6:24 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
724 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     13 NNW Ruleton          39.52N 101.93W
08/04/2025  M57 MPH          Sherman            KS   Mesonet

            Mesonet station FW1147 16 NW Goodland.

&&

ND

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
August 4, 6:45 PM MST
Where
Wallace County, Weskan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.870, -101.970

A public report of 70 MPH winds with an outflow boundary ahead of the storms in Weskan.

Thunderstorm Wind, Sherman

When
August 4, 7:11 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -101.710

Showers led to the recording of a 66 mph wind gust at the Goodland Airport ASOS (KGLD). A plume of dust was also reported at Mile Marker 30 near Edson. No visibility estimate was provided for the dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281256, 1281255.